Alert archive / Wyoming / High Wind Warnings in 2023

High Wind Warning 46, NWS Cheyenne, WY

November 27, 20234 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Nov 27, 2023, 1:10 AM MST for 4 counties in Wyoming. It took effect at Nov 27, 2023, 8:00 PM MST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 27, 2023, 1:10 AM MST (08:10 UTC)
In effect from
Nov 27, 2023, 8:00 PM MST
Expired
Nov 28, 2023, 2:00 PM MST
In force
18 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2023-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2023-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

832 
WWUS75 KCYS 270810
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
110 AM MST Mon Nov 27 2023

WYZ106-271615-
/O.UPG.KCYS.HW.A.0048.231128T0300Z-231128T2100Z/
/O.NEW.KCYS.HW.W.0046.231128T0300Z-231128T2100Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
110 AM MST Mon Nov 27 2023

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM MST
TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County.

* WHEN...From 8 PM this evening to 2 PM MST Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight or high profile vehicles, including
  campers and tractor trailers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ116-117-271615-
/O.NEW.KCYS.HW.W.0046.231128T0300Z-231128T2100Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
110 AM MST Mon Nov 27 2023

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM MST
TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...South Laramie Range and South Laramie Range Foothills.

* WHEN...From 8 PM this evening to 2 PM MST Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight or high profile vehicles, including
  campers and tractor trailers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
4 follow-up statements
897 
WWUS75 KCYS 271222
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
522 AM MST Mon Nov 27 2023

WYZ106-116-117-280000-
/O.CON.KCYS.HW.W.0046.231128T0300Z-231128T2100Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
522 AM MST Mon Nov 27 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
2 PM MST TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County.

* WHEN...From 8 PM this evening to 2 PM MST Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
582 
WWUS75 KCYS 271931
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1231 PM MST Mon Nov 27 2023

WYZ110-281230-
/O.EXA.KCYS.HW.W.0046.231128T0300Z-231128T2100Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1231 PM MST Mon Nov 27 2023

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM MST
TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected.
 
* WHERE...North Snowy Range Foothills.

* WHEN...From 8 PM this evening to 2 PM MST Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight or high profile vehicles, including
  campers and tractor trailers. Slick roads possible for those 
  areas with a fresh snowpack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ106-116-117-281230-
/O.CON.KCYS.HW.W.0046.231128T0300Z-231128T2100Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
1231 PM MST Mon Nov 27 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
2 PM MST TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected.
  Areas of blowing snow reducing visibility to under a mile for
  areas with recent snowpack. 

* WHERE...Central Laramie Range and Southwest Platte County.

* WHEN...From 8 PM this evening to 2 PM MST Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight or high profile vehicles, including
  campers and tractor trailers. Slick roads and reduced visibility
  possible for those areas with a fresh snowpack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
014 
WWUS75 KCYS 280729
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1229 AM MST Tue Nov 28 2023

WYZ106-110-116-117-282100-
/O.CON.KCYS.HW.W.0046.000000T0000Z-231128T2100Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
1229 AM MST Tue Nov 28 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected. Areas of blowing snow reducing visibility to under a 
  mile for areas with recent snowpack.

* WHERE...Central Laramie Range and Southwest Platte County.

* WHEN...From 8 PM this evening to 2 PM MST Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers. Slick roads and reduced 
  visibility possible for those areas with a fresh snowpack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
755 
WWUS75 KCYS 282101
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
201 PM MST Tue Nov 28 2023

WYZ106-110-116-117-282215-
/O.EXP.KCYS.HW.W.0046.000000T0000Z-231128T2100Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
201 PM MST Tue Nov 28 2023

...HIGH WIND WARNING HAS EXPIRED...

Winds have remained below critical thresholds for the last few
hours, so the warnings have been allowed to expire.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 26, 10:24 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Nov 26, 10:24 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1024 PM MST Sun Nov 26 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM MST Sun Nov 26 2023

The main concern in the short term forecast is the potential for
strong winds in the wind prone areas Monday night into early Tuesday.

Currently, satellite imagery shows mostly clear skies across the
area, revealing the fresh snow covering most of the forecast area
with the exception of areas on the immediate west side of terrain
barriers that were shadowed by the easterly flow of the last system.
Just a few low clouds are lingering mainly over the high terrain.
Breezy conditions from this morning are receding this afternoon. The
snowpack responded a little less than expected to the gusty winds,
but we still could see some patchy blowing snow for the next few
hours. This should not cause much impact to travel.

On the synoptic scale, the North American weather pattern is
dominated by a strong longwave trough locked in over the Hudson Bay
region. An amplified by narrow ridge is positioned over the West
Coast, with a moisture-starved northwest flow pattern over the
northern Rockies. A nearly continuous stream of shortwave troughs
are continuing to rotate around the Hudson Bay upper level low over
our area. The next wave is visible as a region of cloudiness
currently located over Montana. This is expected to dip southward
across our area tonight but shouldn't bring much of an impact aside
from increased cloudiness overnight and possibly some light snow
showers in the higher terrain. Cloud cover makes for a trickier
overnight low temperature forecast. We should see temperatures drop
fairly quickly in the few hours after sunset with lighter winds and
clear skies, but we may see a slight warm up closer to midnight as
cloud cover rolls in. Clouds should clear by sunrise, so another
short window for very effective radiative cooling may be present
just before dawn.

The west coast ridge tries to expand eastward on Monday, pushing the
parade of shortwaves slightly off to our east. Expect a gradual
warming trend to begin Monday afternoon as warm air advection pushes
in from the west. Temperatures will still be below normal, but by
just 5 to 10F or so. Things get a little more interesting late on
Monday as another shortwave passes by our area. The vorticity
associated with this wave will be mostly off to the northeast, but
it will feature a fairly strong surface cyclone over the Canadian
prairie with a surface trough trailing off to its southwest towards
our area. Meanwhile, clear skies and subsidence will help support a
building surface high over the interior Rockies. The combination of
these two factors will result in an increasing cross-barrier MSLP
gradient Monday evening and Monday night, leading to stronger winds
in the typical gap winds. Support for a wind event aloft is not very
impressive, but some guidance is rather aggressive in the low-level
pressure gradient. The GFS shows impressively high 850-mb height
gradients and surface pressure gradients across the area, though the
700-mb signal is well-below what would be expected for a high wind
event. NAM-based gradients are much more modest, but still probably
enough to result in high winds for at least the Bordeaux area with a
approximately 4-mb MSLP gradient across the Laramie range gap. With
about 30 hours still before the winds pick up, didn't want to rush
any upgrades so will allow for another model cycle to work things
out before any expansions or upgrades. Overall though, confidence is
increasing in high winds for Bordeaux, with about even odds for the
Arlington/Elk Mountain area at this time. Tuesday will remain breezy
through the morning hours, but with a noticeable warm up. 700-mb
temperatures warm up to around 0C for much of the area, supporting
high temperatures returning fairly close to average for this time of
year.

.LONG TERM...(Tuesday night through Sunday)
Issued at 300 PM MST Sun Nov 26 2023

Elevated winds are still a concern in the long term...especially
Tuesday evening.

Craig to Casper 850/700mb height gradients remain high Tuesday
evening and even increase into Wednesday morning. Not really
seeing it in GFS 700mb winds or the Random Forest guidance for
Tuesday night/Wednesday morning as GFS 700mb winds are fairly
light at 30-35kts across northern Carbon and Albany Counties. So
thinking right now is to go lower on winds.

Upper ridge axis shifts overhead from the west Wednesday mid
morning and then east into Nebraska Wednesday afternoon...with
winds shifting westerly. Good warming at 700mb as this happens
with 700mb temperatures above freezing. Upper 40s east of the
Laramie Range with 30s and low 40s west for highs Wednesday
afternoon.

Westerly flow continues through Friday with dry weather and
weak/dry fast moving shortwaves moving through the flow. Only
thing associated with these shortwaves would be brief cool downs
in temperatures.

Next chance for any precipitation looks to be maybe Friday and
that will be confined to the Snowy and Sierra Madre Ranges. GFS
and ECMWF have persistent QPF over these two mountain ranges...so
prolonged snow is possible through at least Wednesday next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1023 PM MST Sun Nov 26 2023

Minimal aviation concerns expected overnight. Mid-level clouds are
currently moving across the area with 8-10 kft CIGs at terminals.
There is also a slight (20 percent) chance of some fog and low
stratus developing over the North Platte River Valley tonight. Clear
skies expected during the day Monday with diurnal afternoon wind
gusts possible.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Monday evening through Tuesday afternoon
     for WYZ106.

NE...None.
&&

SHORT TERM...MN
LONG TERM...GCC
AVIATION...SF
Hazardous weather outlook, Nov 26, 2:55 PM MST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
255 PM MST Sun Nov 26 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>119-272200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
255 PM MST Sun Nov 26 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Patchy blowing snow and chilly temperatures are possible through
tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Gusty winds and areas of blowing snow are possible in the wind
prone areas through Tuesday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-272200-
Central Laramie Range and Southwest Platte County-
255 PM MST Sun Nov 26 2023

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Patchy blowing snow and chilly temperatures are possible through
tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Strong wind return to the I-25 corridor beginning Monday night
through Tuesday afternoon, with wind gusts up to 65 mph possible.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

High Wind Warnings in Wyoming, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.